Kansas, 2024

Tornado in Kansas, May 8, 2024

May 8, 2024 · NWS GLD · 1 event in 1 county or zone

A brief landspout tornado developed along a stationary boundary over southern Wallace County. No damage was found, so the tornado has been rated an EF-Unknown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A brief landspout tornado developed along a stationary boundary over southern Wallace County. No damage was found, so the tornado has been rated an EF-Unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 11:33 AM MST, 20 minutes earlier. Its key messages:

  • Briefly critical fire weather conditions are forecast 1 to 4 PM MT for locales along and south of I-70.
  • Precipitation chances return Thursday and then again Sat/Sun. Severe weather is not expected at this time.
Area forecast discussion, May 8, 11:33 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1233 PM MDT Wed May 8 2024

.KEY MESSAGES...

- Briefly critical fire weather conditions are forecast 1 to 4
  PM MT for locales along and south of I-70.

- Precipitation chances return Thursday and then again Sat/Sun.
  Severe weather is not expected at this time.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1202 PM MDT Wed May 8 2024

Latest upper air analysis shows a closed low over the Northern
Plains. Water vapor imagery indicates dry air over the Plains
feeding into the low.

For the rest of the afternoon the northwesterly winds will
gradually decline from west to east. During this timeframe there
will be a window for critical fire weather conditions over the
southern part of the forecast area. However confidence is too
low to issue a fire weather hazard at this time.

For tonight the winds will become north and remain light. A weak
cold front will move through around sunrise.

Thursday will be similar to today with light northerly winds and
similar temperatures to today. The upper level low currently
north of the forecast area will elongate to the southwest,
positioning itself over the Four Corners Region. During the late
afternoon a short wave trough will round the closed low. The
short wave trough may graze the western part of the forecast
area during the afternoon. However most of the rainfall will be
west of the forecast area.

Thursday night the rainfall chances will continue to be west of
the forecast area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 340 AM MDT Wed May 8 2024

For the weekend, warm and dry conditions will give way to more
unsettled weather as the upper cut-off low advances to the east.
There is some uncertainty with how quickly the upper disturbance
will move east with ensembles generally shifted towards the
slower tracks. Currently, some slight ridging is forecast to
grip the area Friday and Saturday which would allow for warmer
temperatures generally near or in the 70's. Then, as the upper
low shifts east, the area will see chances for precipitation,
generally starting Saturday afternoon and potentially lasting
through Sunday evening. Severe weather is not expected at this
time as the cut off low would weaken the winds through much of
the atmosphere, keeping shear low. Instability is also forecast
to be low with the different types of CAPE below 1000 J/KG.

Next week has more uncertainty as there could be smaller
disturbances that move through the area as the cut-off low
shifts off to the east. Generally speaking, would favor near
average temperatures and small chances for precipitation given
the suggested pattern. There could also be a larger trough that
begins to develop and move through around the mid-week,
probably the next feature of interest if it forms.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1114 AM MDT Wed May 8 2024

VFR conditions forecast for the TAFs. Northwesterly winds will
gradually decline this afternoon, remaining light through the
night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, May 8, 9:17 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1017 AM MDT Wed May 8 2024

COZ091-092-KSZ013-014-027>029-041-042-091630-
Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Gove-Greeley-
Wichita-
1017 AM MDT Wed May 8 2024 /1117 AM CDT Wed May 8 2024/

This hazardous weather outlook is for northwest Kansas and east
central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few hours of critical fire conditions are possible south of
Interstate 70 after 1 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ090-KSZ001>004-015-016-NEZ079>081-091630-
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sheridan-Graham-Dundy-Hitchcock-
Red Willow-
1017 AM MDT Wed May 8 2024 /1117 AM CDT Wed May 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wallace

When
May 8, 11:53 AM MST to 11:55 AM MST
Where
Wallace County, 5.17 mi SSW of Sharon Spgs Arpt to 5.15 mi SSW of Sharon Spgs Arpt
Rating
EFU
Path length
0.06 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.779, -101.779

Wallace County Deputies reported a landspout tornado that lasted about two minutes and produced no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179917.